North Carolina, 2015

Funnel Cloud in North Carolina, September 11, 2015

September 11, 2015 · NWS ILM · 1 event in 1 county or zone

A funnel cloud was observed from multiple vantage points in New Hanover County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A funnel cloud was observed from multiple vantage points in New Hanover County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 11, 2:18 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 11, 2:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
318 PM EDT FRI SEP 11 2015

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST WILL CROSS THE AREA
SATURDAY WITH SHOWERS AND THUNDERSTORMS. ONE MORE VERY WARM AND
HUMID DAY EXPECTED SATURDAY AHEAD OF THIS FRONT. COOL AND DRY
CANADIAN HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT BEGINNING
SUNDAY...BRINGING CRISP EARLY FALL CONDITIONS MUCH OF THE UPCOMING
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 300 PM FRIDAY...A WEAK COLD FRONT...MORE OF A MOISTURE
DISCONTINUITY THAN A TEMPERATURE BOUNDARY...REMAINS DRAPED ACROSS
OUR NORTHERN COUNTIES. SOME CONVECTION HAS FIRED OFF TO THE NORTH
OF THE FRONT...BUT SO FAR OUR FORECAST AREA REMAINS CONVECTION-
FREE. CONVECTION HAS BEEN SLOW TO DEVELOP DUE TO EXTENSIVE STRATUS
EARLY IN THE DAY AND MID-LAYER DRYING.

MODEL SOUNDINGS AND LATEST GUIDANCE SHOW ISOLATED TO WIDELY
SCATTERED CONVECTION STILL A POSSIBILITY LATER THIS AFTERNOON AND
INTO THE EVENING HOURS WITH PLENTIFUL LOW-LEVEL MOISTURE
AVAILABLE...A MODERATELY UNSTABLE ATMOSPHERE AND THE SEA BREEZE
FRONT/STALLED COLD FRONT BOUNDARIES ACTING AS FOCI FOR STORM
DEVELOPMENT. RETAINING SLIGHT CHANCE POPS OVERNIGHT AS CONVECTION
WILL BE MAINLY DIURNALLY DRIVEN.

GUIDANCE IN GOOD AGREEMENT THAT WE WILL SEE ANOTHER NIGHT OF ABOVE-
NORMAL TEMPERATURES...WITH LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...A TALE OF TWO SEASONS THIS WEEKEND AS A STRONG
COLD FRONT USHERS INT HE FIRST TRULY AUTUMN AIRMASS OF THE SEASON.

SATURDAY CONTINUES TO LOOK LIKE A CONVECTIVELY ACTIVE DAY...ALTHOUGH
AN ALL-DAY TSTM EVENT APPEARS LESS LIKELY. ANOMALOUSLY DEEP UPPER
TROUGH WILL SWING SLOWLY ACROSS THE AREA SATURDAY...BEFORE SLOWLY
LIFTING NE DURING SUNDAY. A PIECE OF THE VORT ENERGY ASSOCIATED WITH
THIS CUTOFF LOW IS PROGGED TO SWING OVERHEAD SATURDAY
AFTN/EVE...CREATING WHAT COULD BE A LINE OF PRE-FRONTAL CONVECTION.
HEIGHTS FALLS DURING THIS TIME ARE WEAK...AND SBCAPE/MLCAPE VALUES
ARE FORECAST TO RISE TO ONLY AROUND 750-1250 J/KG. HOWEVER...0-6KM
SHEAR INCREASES AS MID-LEVEL WINDS INTENSIFY WHICH MAY PROMOTE SOME
STORM ORGANIZATION. THE TRUE COLD CORE OF THE UPPER LOW WILL SHIFT
NORTH OF THE AREA SO LAPSE RATES ARE NOT PROGGED TO BE INCREDIBLY
STEEP...BUT STRONG ENOUGH UPDRAFTS WITHIN A HIGH PWAT ENVIRONMENT
MAY STILL PROVIDE A CHANCE FOR ISOLATED DAMAGING WINDS...ESPECIALLY
DUE TO WET DOWNBURST POTENTIAL. SPC HAS RECENTLY DROPPED THE
MARGINAL RISK FROM OUR AREA...AND THE OVERALL SEVERE THREAT LOOKS
QUITE LIMITED...BUT CANNOT RULE OUT AN ISOLATED STRONG WIND GUST ON
SATURDAY EVENING.

THIS PRE-FRONTAL CONVECTION WILL MOVE OFFSHORE SATURDAY NIGHT...AND
A SECOND ROUND OF SHOWERS WITH TSTMS IS POSSIBLE ALONG THE COLD
FRONT AS IT CROSSES THE REGION OVERNIGHT AND INTO SUNDAY MORNING.
THESE STORMS SHOULD NOT HAVE ANY SEVERE POTENTIAL HOWEVER...AND WILL
ALSO MOVE OFFSHORE...THIS BATCH BY LATE SUNDAY MORNING...WITH RAPID
DRYING OCCURRING THEREAFTER.

TWO DISTINCT AIR MASSES WILL BE PRESENT THIS WKND. ON SATURDAY AHEAD
OF THE FRONT...WARM AND HUMID AIR WILL BE IN PLACE WITH HIGHS
REACHING WELL INTO THE 80S COMBINED WITH DEWPOINT TEMPERATURES IN
THE UPR 60S TO LOW 70S. HIGHS ON SUNDAY WILL BE 5-10 DEGREES COOLER
AS 850MB TEMPS CRASH TO AROUND 10-11C...AND MANY PLACES WILL PEAK
JUST BELOW 80 ON SUNDAY. LOWS WILL ALSO FEATURE A WIDE RANGE FROM
SATURDAY TO SUNDAY...DROPPING ONLY INTO THE MID/UPR 60S SATURDAY
NIGHT...BUT THEN INTO THE MID AND UPR 50S SUNDAY NIGHT. SHOULD
WILMINGTON DROP BELOW 60 BY MONDAY IT WILL BE THE FIRST TIME HERE
SINCE MAY 25TH!

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 300 PM FRIDAY...SPRAWLING SURFACE HIGH PRESSURE WILL DOMINATE THE
EXTENDED PERIOD. THE HIGH WILL MOVE SLOWLY FROM THE TENNESSEE VALLEY
TO THE MID ATLANTIC BY THE END OF THE WEEK. THE MID LEVEL PATTERN
UPSTREAM WILL DICTATE THE SLOW MOVEMENT OF THE SURFACE HIGH AS
RIDGING PERSISTS ACROSS THE MIDWEST WITH TROUGHING ACROSS THE WEST
COAST. THE BIG STORY WILL BE TEMPERATURES AS 850MB READINGS DROP TO
NEAR TEN DEGREES C AT THEIR LOWEST MONDAY WITH A SLOW RECOVERY
THEREAFTER. WITH THE EXCEPTION OF MONDAY...WHEN 80 DEGREES IS NOT A
GIVEN FOR HIGHS...MAX TEMPERATURES WILL BE IN THE 80S WITH LOWS IN
THE 50S WARMING TO THE LOW TO MID 60S LATE. ONLY MINIMAL POPS VERY
LATE IN THE PERIOD MAINLY ACROSS COASTAL SOUTH CAROLINA.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 18Z...STRATUS/STRATO-CU DECK HAS BEEN HARD TO
ERODE...PARTICULARLY AT KFLO AND KLBT. FOR THE REMAINDER OF THE
AFTERNOON EXPECT VFR CONDITIONS TO PREVAIL. THE EXCEPTION WOULD BE
IN/NEAR SCATTERED SHRA/TSRA THAT ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON AND EARLY EVENING. COULD ALSO SEE A FEW -SHRA MOVE ONSHORE
AND AFFECT THE COASTAL TERMINALS DURING THE OVERNIGHT INTO SATURDAY
MORNING. THE BETTER CONVECTIVE CHANCES WILL EXIST LATER INTO
SATURDAY AS A COLD FRONT APPROACHES. AT THIS TIME INCLUDED VCTS ALL
TERMINALS TO COINCIDE WITH DIURNAL EFFECTS....AND VCSH AT THE
COASTAL TERMINALS OVERNIGHT.

EXTENDED OUTLOOK...SCATTERED TO NUMEROUS SHRA/TSRA LATER SATURDAY.
SHOWERS ENDING SUNDAY MORNING WITH COOLER AND DRIER CONDITIONS
THROUGH TUESDAY. VFR CONDITIONS WILL PREVAIL IN THE WAKE OF THE
FRONT EARLY NEXT WEEK.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM FRIDAY...SW WINDS OF 10 TO 15 KTS WITH 3 FT SEAS WILL
CONTINUE THROUGH THE OVERNIGHT PERIOD AS A STALLED COLD FRONT
REMAINS HUNG UP JUST NORTH WAND WEST OF THE WATERS.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM FRIDAY...COLD FRONT APPROACHING THE WATERS WILL PINCH
THE GRADIENT AND CAUSE INCREASING SW WINDS ON SATURDAY. WIND SPEEDS
WILL RISE TO 20-25 KTS...ESPECIALLY LATE SATURDAY AND SATURDAY
NIGHT...DRIVING SEAS TO 4-6 FT. A SMALL CRAFT ADVISORY MAY BE NEEDED
DURING THIS TIMEFRAME FOR THESE CONDITIONS. WIND SPEEDS WILL EASE
JUST AHEAD OF THE FRONT FIRST THING SUNDAY AS THE GRADIENT
RELAXES...AND THEN A RAPID DIRECTIONAL SHIFT WILL OCCUR WITH WINDS
BECOMING N/NW AT 10-15 KTS LATE SUNDAY AND INTO THE END OF THE
PERIOD. THESE LIGHTER WINDS COMBINED WITH THE OFFSHORE DIRECTION
WILL DROP SEAS TO 2-3 FT MUCH OF SUNDAY.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...HIGH PRESSURE ANCHORED ALONG THE
APPALACHIANS WILL DICTATE THE WINDS THROUGH THE PERIOD. NORTHEAST
TO OCCASIONALLY EAST WINDS AROUND TEN KNOTS WILL BE THE NORM.
THERE WILL BE A SURGE OR TWO WHICH WILL LIKELY INCREASE THE WINDS
TO THE HIGHER END OF THE 10-15 KNOT RANGE BUT THESE ARE DIFFICULT
TO PINPOINT THIS FAR OUT IN TIME. SEAS WILL BE 2-3 FEET. THERE ARE
SOME FOUR FOOTERS SHOWING UP IN THE WATERS TO THE SOUTH WHERE THE
LONGEST FETCH RESIDES AS WELL.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDW
NEAR TERM...REK
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...REK
MARINE...REK/JDW/SHK
Hazardous weather outlook, Sep 11, 2:11 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT FRI SEP 11 2015

AMZ250-252-254-256-121915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
311 PM EDT FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORY POSSIBLE LATE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-121915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
311 PM EDT FRI SEP 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Wilmington radar (KLTX), 58 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, New Hanover

When
September 11, 3:00 PM EST to 3:03 PM EST
Where
New Hanover County, 0.91 mi NNW of Fernside
Reported by
911 Call Center
Coordinates
34.262, -77.887

The public reported a funnel cloud to the 911 center in New Hanover County. The funnel was observed from North Kerr Avenue and Grathwol Drive. Subsequent funnel cloud reports were received. The sightings were all about the same time.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603136.